Hail, Chouteau
- When
- July 19, 2:35 PM MST
- Where
- Chouteau County, 11 mi N of Carter
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.939, -110.950
A thunderstorm dropped 1.25 inch diameter hail at Carter 11N.
An unstable airmass resulted in the development of late afternoon thunderstorms over Choteau County. Wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An unstable airmass resulted in the development of late afternoon thunderstorms over Choteau County. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 19, 1:27 PM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 227 PM MDT TUE JUL 19 2011 .DISCUSSION... THIS AFTERNOON THROUGH THURSDAY EVENING...FORECAST STILL ON TRACK FOR AN ACTIVE EVENING OF THUNDERSTORMS ACROSS THE REGION. SHARP UPPER LEVEL TROF CURRENTLY CENTERED ALONG WA/OR/ID BORDER CONTINUES TO MAKE STEADY EASTWARD PROGRESS...WITH ITS SURFACE COLD FRONT IN FAR WESTERN MT. THE FRONT SHOULD CROSS THE CONTINENTAL DIVIDE DURING THE EARLY EVENING HRS. INITIAL THUNDERSTORM ACTIVITY HAS ALREADY DEVELOPED OVER PARTS OF CENTRAL MT BUT IS NOT OVERLY STRONG AT THIS TIME AS DRY AIR ALOFT IS LIMITING STORM DEVELOPMENT. HOWEVER...THE APPROACHING FRONT/UPPER TROF WILL BRING IN ADDITIONAL MOISTURE AND FAVORABLE WIND SHEAR FOR STRONG TO SEVERE STORMS THIS EVE ACROSS A LARGE PART OF THE FORECAST AREA. MAIN THREATS WILL BE LARGE HAIL AND STRONG-TO-DAMAGING WINDS. WITH THE LATER ARRIVAL OF THE COLD FRONT...STORMS WILL LIKELY CONTINUE UNTIL MIDNIGHT OR LATER OVER ERN PORTIONS OF THE FORECAST AREA (FERGUS/BLAINE COUNTIES). FORECAST MODELS ARE IN GOOD AGREEMENT THAT THE UPPER TROF WILL SWEEP INTO ERN MT OVERNIGHT...BRINGING DRIER AND MUCH COOLER CONDITIONS FOR WED. A FEW RESIDUAL RAINSHOWERS WILL BE POSSIBLE ALONG THE HILINE TOMORROW MORNING BUT SHOULD DISSIPATE BY MIDDAY. HIGH TEMPERATURES TOMORROW WILL BE 15-20 DEGREES COOLER THAN TODAY...PROVIDING A WELCOME BREAK FROM THE HEAT. WEAK HIGH PRESSURE WILL MOVE INTO THE NRN ROCKIES ON THURS...WITH JUST A SLIGHT CHANCE FOR SHOWERS ALONG THE ROCKY MTN FRONT. TEMPS WILL WARM SLIGHTLY TO THE LOW-MID 80S OVER THE PLAINS AND VALLEYS AND THE LOW 70S IN THE MTNS. WARANAUSKAS THURSDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE PERIOD BEGINS WITH AN UPPER TROF EXTENDING FROM WESTERN ALBERTA BACK ACROSS THE PACIFIC NORTHWEST. SHORT WAVE ENERGY ROTATING OUT FROM THE BASE OF THE TROF WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS TO THE AREA ON THURSDAY NIGHT AND FRIDAY. THE UPPER TROF LIFTS OUT ON SATURDAY WITH RISING HEIGHTS IN ITS WAKE. THIS WILL USHER IN A RELATIVELY DRY AND WARM PERIOD FOR SUNDAY AND MONDAY. BY TUESDAY...ANOTHER UPPER TROF WILL DIG ALONG THE WEST COAST. SOUTHWEST FLOW ALOFT WILL INCREASE OVER THE AREA AS THE UPPER RIDGE GETS NUDGED EAST. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND BEGIN TO INCREASE IN AREAL COVERAGE. COOLER AIR IN THE WAKE OF THE UPPER TROF PASSAGE FRIDAY WILL KEEP TEMPERATURES BELOW SEASONAL AVERAGES. A WARMING TREND WILL COMMENCE OVER THE WEEKEND WITH READINGS CLIMBING ABOVE SEASONAL AVERAGES SUNDAY AND THROUGH THE FIRST PART OF NEXT WEEK. && .AVIATION... UPDATED 1740Z. AN UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE REGION THROUGH 06Z WEDNESDAY. A COLD FRONT MOVING EAST THROUGH THE AREA WILL TRIGGER SHOWERS AND THUNDERSTORMS OVER THE ROCKY MOUNTAIN FRONT AND FAR SOUTHWEST MONTANA AFTER 20Z. THESE STORMS WILL EVENTUALLY SPREAD EAST THROUGH THE REMAINDER OF THE AREA. EXPECT SHOWERS AND THUNDERSTORMS TO APPROACH KHLN AND KCTB AROUND 22Z...KGTF AND KLWT AROUND 00Z...KHVR AND KBZN AFTER 01Z. SOME OF THE STORMS WILL HAVE STRONG AND GUSTY WINDS. EXPECT MOST OF THE SHOWERS AND THUNDERSTORMS TO EXIT THE REGION BY 06Z. OUTSIDE OF THE STORMS VFR CONDITIONS ARE EXPECTED. WINDS WILL BECOME GUSTY ACROSS THE AREA WITH GUST OF 25 TO 30 KTS AFTER 22Z. WINDS COULD POSSIBLY GUST UP TO 40 KTS ACROSS NORTH CENTRAL MONTANA AFTER 10Z WEDNESDAY. LANGLIEB && .FIRE WEATHER... WITH THE POTENTIAL FOR STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS DESCRIBED IN THE DISCUSSION ABOVE...SOME OF THESE STORMS WILL LIKELY PRODUCE STRONG ERRATIC WINDS...AS LOW LEVELS REMAIN VERY WARM AND DRY TODAY. HOWEVER...THERE IS SIGNIFICANT MID LEVEL MOISTURE AND PRECIPITABLE WATER AMOUNTS OF 0.75 TO 1.25 INCHES ASSOCIATED WITH THESE STORMS. THIS WILL MAKE BOTH WET AND DRY THUNDERSTORMS POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. WITH MANY FUELS STILL NOT AT CRITICAL STATUS AND FIRE DANGER MOSTLY MODERATE...AM NOT ANTICIPATING RED FLAG CONDITIONS. HOWEVER...FINER FUELS HAVE BECOME QUITE DRY AND ISOLATED FIRE STARTS CANNOT BE RULED OUT...ESPECIALLY FROM HELENA SOUTH...BUT THE POTENTIAL FOR WET THUNDERSTORMS WILL HELP MITIGATE ANY SMALL FIRE STARTS. WILL THEREFORE HEADLINE THE POTENTIAL FOR THE WET/DRY THUNDERSTORM MIX...BUT WILL NOT ISSUE ANY RED FLAG HIGHLIGHTS AT THIS TIME. HOWEVER...WILL ENCOURAGE DAY SHIFT TO ASK LOCAL FIRE OFFICIALS THEIR OPINIONS OF THE SITUATION TODAY. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 53 77 50 80 / 60 10 10 20 CTB 52 72 50 74 / 60 10 10 20 HLN 51 79 49 82 / 50 10 10 20 BZN 48 80 46 86 / 50 10 10 20 WEY 41 69 41 74 / 40 20 10 20 DLN 46 77 47 81 / 50 10 10 20 HVR 58 78 52 82 / 80 20 10 20 LWT 53 74 50 79 / 60 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WARANAUSKAS LONG TERM...EMANUEL AVIATION...LANGLIEB WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 511 AM MDT TUE JUL 19 2011 MTZ008>015-044>055-201200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 511 AM MDT TUE JUL 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH STRONG WIND GUSTS AND LARGE HAIL. SOME OF THESE STORMS MAY ALSO PRODUCE BRIEF HEAVY RAINFALL...ESPECIALLY OVER THE PLAINS OF CENTRAL AND NORTH CENTRAL MONTANA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND THIS EVENING BY THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS. REPORTS OF FLASH FLOODING OR SEVERE WEATHER...INCLUDING STRONG WIND GUSTS AND LARGE HAIL...WOULD BE GREATLY APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 151 PM MDT TUE JUL 19 2011 MTZ012-014-048-049-192045- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT- 151 PM MDT TUE JUL 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK... SOUTHERN TETON AND NORTHWESTERN CASCADE COUNTIES UNTIL 245 PM MDT... AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF FORT SHAW...OR 17 MILES WEST OF CASCADE...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SIMMS... FAIRFIELD... FORT SHAW... SUN RIVER... VAUGHN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4768 11200 4768 11127 4722 11203 4735 11222 TIME...MOT...LOC 1951Z 225DEG 28KT 4735 11203 HOENISCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 223 PM MDT TUE JUL 19 2011 MTZ013-047-051-192100- BLAINE MT-CHOUTEAU MT-FERGUS MT- 223 PM MDT TUE JUL 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS...EASTERN CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 300 PM MDT... AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES NORTHWEST OF WINIFRED...OR 36 MILES SOUTHEAST OF BIG SANDY...MOVING NORTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN CHOUTEAU COUNTY... RURAL SOUTHWESTERN BLAINE COUNTY... RURAL NORTHEASTERN CHOUTEAU COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4827 10943 4804 10901 4760 10965 4773 10984 TIME...MOT...LOC 2022Z 199DEG 37KT 4777 10967 NL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
232 PM MDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 5 NNE SUN RIVER 47.60N 111.67W
07/19/2011 E0.25 INCH TETON MT TRAINED SPOTTER
HEAVY RAIN AND QUARTER INCH HAIL
&&
SUKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 313 PM MDT TUE JUL 19 2011 MTZ013-047-051-192200- BLAINE MT-CHOUTEAU MT-FERGUS MT- 313 PM MDT TUE JUL 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...EXTREME EASTERN CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 400 PM MDT... AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF WINIFRED...OR 45 MILES SOUTHEAST OF BIG SANDY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFSOUTHWESTERN BLAINE COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4830 10932 4811 10880 4764 10934 4774 10964 TIME...MOT...LOC 2113Z 210DEG 30KT 4777 10938 SUK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT TUE JUL 19 2011
MTZ011-013-192200-
CHOUTEAU MT-HILL MT-
314 PM MDT TUE JUL 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL AND
NORTHEASTERN CHOUTEAU COUNTIES UNTIL 400 PM MDT...
AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF GERALDINE...OR 23 MILES EAST OF
FORT BENTON...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKY BOY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4829 10954 4813 10954 4769 11014 4781 11035
4838 10970
TIME...MOT...LOC 2114Z 219DEG 40KT 4782 11016
SUKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 334 PM MDT TUE JUL 19 2011 MTZ011-013-045-192215- CHOUTEAU MT-HILL MT-LIBERTY MT- 334 PM MDT TUE JUL 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY... SOUTHWESTERN HILL AND WESTERN CHOUTEAU COUNTIES UNTIL 415 PM MDT... AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF THE KNEES...OR 19 MILES NORTHWEST OF FORT BENTON...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL WESTERN CHOUTEAU COUNTY... RURAL NORTHERN CHOUTEAU COUNTY... RURAL SOUTHERN LIBERTY COUNTY... RURAL SOUTHWESTERN HILL COUNTY... RURAL SOUTHEASTERN LIBERTY COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4847 11079 4835 11047 4784 11095 4793 11119 TIME...MOT...LOC 2134Z 209DEG 31KT 4797 11100 SUK
The Great Falls radar (KTFX), 62 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm dropped 1.25 inch diameter hail at Carter 11N.
A thunderstorm produced a wind gust to 65 mph at Big Sandy 17W.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333326, 333325.